Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 1998, 12:55 AM EDT for Laurel County, Pulaski County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1998, 12:55 AM EDT (04:55 UTC)
- Expired
- Jun 30, 1998, 1:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, Pulaski County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS1 KJKL 300456 RRA SVRJKL KYC125-199-300545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1255 AM EDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY. PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY. * UNTIL 145 AM EDT. * AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WAYNESBURG OR 15 MILES NORTH OF SOMERSET. .. MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOMERSET AT 120 AM EDT. LONDON AT 130 AM EDT. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF BLOWING DOWN TREES AND LIGHTPOSTS. .END/GREIF/INGRAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM EDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jun 29, 3:00 PM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT MON JUN 29 1998 OVERALL PATTERN TO UNDERGO TRANSITION TO TROF IN ERN PART OF US. PROBLEM OF THE DAY IS THUNDERSTORMS AND HEAVY RAIN. SHORT WAVE MOVING THROUGH OH VALLEY IN CONCERT WITH NUMEROUS OUTFLOW BOUNDARIES HAS RESULTED IN EXTREMELY HEAVY RAIN. OVER 4 INCHES OF RAIN HAS BEEN REPORTED SINCE THIS MORNING IN MENIFEE COUNTY. THUNDERSTORMS CONTINUE TO DEVELOP IN NORTH CENTRAL KY AND MOVE SE INTO AREAS CURRENTLY UNDER FFWS. SHOULD SEE GRADUAL DECREASE IN THUNDERSTORMS THIS EVENING IN E KY. FOCUS FOR THUNDERSTORM DEVELOPEMENT SHIFTS TO IL MO AND IN TONIGHT WHERE BEST UPPER DIVERGENCE AND LOW LEVEL CONVERGENCE WILL COMBINE. LOOK FOR THUNDERSTORMS THAT DEVELOP TO OUR NW TONIGHT TO MOVE INTO ERN KY AGAIN TOWARDS DAWN. THUNDERSTORMS LIKELY AGAIN TUESDAY AFTERNOON UNTIL FRONT FINALLY MOVES SOUTH OF KY TUESDAY EVENING. CURRENT FLASH FLOOD WATCH FOR NRN HALF OF CWA LOOKS GOOD. MAY END UP NEEDING FLASH FLOOD WATCH FOR SRN PART OF CWA ON TUESDAY...BUT CAN HOLD OFF ON THAT FOR NOW. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE SDFZFPKY PRODUCT. JKL 70/8 2/63/80 7730 LOZ 71/84/66/83 5730 SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:15 PM EDT | Flash Flood Warning | JKL | Laurel, Pulaski | 2 hr |
| Jun 29, 10:12 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 5 hr |
| Jun 29, 11:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 50 min |
| Jun 29, 11:40 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 50 min |
| Jun 30, 12:00 AM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell, Rowan | 45 min |
| Jun 30, 12:00 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 45 min |
| Jun 30, 12:35 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley, Wolfe | 40 min |
| Jun 30, 12:35 AM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 40 min |
| Jun 30, 12:35 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.